Is tardive dyskinesia (TD) a possible adverse effect of antipsychotic therapy in the treatment of schizophrenia?

Updated: Mar 16, 2018
  • Author: Frances R Frankenburg, MD; Chief Editor: Glen L Xiong, MD  more...
  • Print
Answer

Tardive dyskinesia (TD) consists of involuntary and repetitive (but not rhythmic) movements of the mouth and face. Chewing, sucking, grimacing, or pouting movements of the facial muscles may occur. People may rock back and forth or tap their feet. Occasionally, diaphragmatic dyskinesia exists, which leads to loud and irregular gasping or “jerky” speech. The patient is often not aware of these movements. The incidence of TD is as high as 70% in elderly patients treated with antipsychotic agents. Risk factors for TD include older age, female sex, and negative symptoms.

Physicians should warn patients, especially those being treated with conventional antipsychotic agents, about the risk of TD. Regular examinations, using the abnormal involuntary movement scale (AIMS), should be performed to document the presence or absence of TD.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!